Minnesota, 2012

Hail in Minnesota, August 15, 2012

August 15, 2012 · NWS FGF · 4 events in 2 counties and zones

A ribbon of middle 60F surface dew point values worked into eastern North Dakota and the northwest quarter of Minnesota during the afternoon of August 15th. These were pretty high values after a week of morning low temperatures in the 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A ribbon of middle 60F surface dew point values worked into eastern North Dakota and the northwest quarter of Minnesota during the afternoon of August 15th. These were pretty high values after a week of morning low temperatures in the 50s. A cold front moved into southeast North Dakota and the northwest quarter of Minnesota during the peak of afternoon heating and helped initiate several severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 15, 1:30 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 15, 1:30 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT WED AUG 15 2012

.DISCUSSION...FORECAST CHALLENGE CONCERNS LATE AFTERNOON/EVENING
STORM POTENTIAL...THEN TEMPERATURES. MODELS IN FAIRLY GOOD AGREEMENT
THROUGH THE PERIOD AND WILL USE BLEND FOR FORECAST.

COLD FRONT BECOMING NEARLY N-S ORIENTED ENTERING WESTERN VALLEY
REGION ATTM. CAPE AND INSTABILITY INCREASING AHEAD OF FRONT AND
SHORT WAVE INTO WESTERN ND WILL PROVIDE UPPER SUPPORT AND AID IN
CONVECTIVE INITIATION. SOME MODEST TSRA CONFINED TO INL BORDER AREA
OVER FAR NE FA. CIN WEAKENING SO BY MID/LATE AFTERNOON COULD SEE
CONVECTION DEVELOPING SOUTHWARD.  CURRENT INDICATIONS ARE THAT
VALLEY REGION WILL BE ON WESTERN FRINGE OF STRONGER STORM POTENTIAL
WITH MORE FAVORED AREA ACROSS MN PORTION OF FORECAST AREA JUST EAST
OF VALLEY. WILL MENTION SEVERE POTENTIAL THIS AREA. BY 00Z STORMS
LIKELY TO BE CONFINED TO THE FAR EASTERN FA AND SHOULD CLEAR FA BY
MID EVENING. WILL MAKE SOME SLIGHT POP ADJUSTMENTS. FARTHER WEST
BEHIND BOUNDARY CONFIDENCE LOW ON ANY PCPN HOLDING TOGETHER INTO THE
EVENING. STRONG PUSH OF COLD ADVECTION HOWEVER SURFACE PRESSURE
GRADIENT AND LACK OF ANY STRONG LOW LEVEL DRYING WILL LIMIT
TEMPERATURE DROP.

OTHER THAN AN ISOLD SHRA OVER LAKE OF WOODS AREA IN WRAP AROUND/COLD
POOL FROM DEPARTING LOW FA WILL BE DRY THURSDAY AS HIGH PRESSURE
BUILDS IN. SOLAR ACROSS WEST HALF OF FA SHOULD OFFSET COOL COLUMN
BUT EVEN SO TEMPERATURES WILL RANGE WELL BLO AVERAGE. CU FIELD WITH
LOWER CONVECTIVE TEMPERATURES SHOULD PRIMARILY BE EAST OF VALLEY.

HIGH PRESSURE SETTLES IN OVER FA THURSDAY NIGHT INTO FRIDAY. WITH
SKC AND DIMINISHING WIND COULD GET PRETTY FRESH FRIDAY AM. WELL BLO
AVERAGE TEMPERATURES TO CONTINUE IN SPITE OF WEAK WARM ADVECTION AND
SURFACE WESTERLY FLOW.

WEAK BACK DOOR COLD FRONT DROPS THROUGH SATURDAY TO KEEP
TEMPERATURES BLO AVERAGE.

.LONG TERM (SAT NIGHT THROUGH WED)...
UPPER LEVEL RIDGE OVER THE INTERMOUNTAIN WEST WILL SLOWLY SHIFT OVER
THE FORECAST AREA DURING THE EXTENDED PERIOD. AS THE RIDGE
PROGRESSES EAST...THICKNESS VALUES WILL INCREASE RESULTING IN A SLOW
WARM UP THROUGH THE PERIOD. OTHERWISE...SURFACE HIGH PRESSURE WILL
DOMINATE WITH PARTLY CLOUDY SKIES AND TRANQUIL WEATHER ACROSS THE
REGION.

&&

.AVIATION...
A COLD FRONT PASSING THE AREA TODAY WILL BRING SHOWERS AND
THUNDERSTORMS ALONG AND NEAR THE BOUNDARY. EXPECT CIGS TO LOWER
BRIEFLY TO MVFR CONDITIONS INVOF THE FRONT. WINDS WILL SHIFT
NORTHWESTERLY BEHIND THE FRONT AND SOME GUSTS IN THE 25 TO 30 MPH
RANGE CAN BE ANTICIPATED. OTHERWISE...VFR CONDITIONS AND SLOWLY
DIMINISHING WINDS CAN BE EXPECTED AFT 09Z.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/HOPKINS
Hazardous weather outlook, Aug 15, 5:28 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
628 AM CDT WED AUG 15 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
628 AM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE INTO THE DEVILS LAKE
BASIN THIS MORNING AND SPREAD SOUTH AND EASTWARD THROUGHOUT THE
DAY TODAY AS A COLD FRONT MOVES INTO THE AREA. THE ACTIVITY EARLY
IN THE DAY IS NOT EXPECTED TO BE SEVERE...BUT LIGHTNING WILL BE A
THREAT.

STORMS ARE EXPECTED TO BECOME STRONG TO SEVERE BY THIS
AFTERNOON...MAINLY EAST OF A FORMAN NORTH DAKOTA TO ROSEAU
MINNESOTA LINE. THE COLD FRONT WILL MOVE RAPIDLY EASTWARD...WITH A
LINE OF THUNDERSTORMS ALONG IT. THE LINE OF STORMS COULD PRODUCE
HAIL IN SOME LOCATIONS...BUT THE PRIMARY THREAT WILL BE DAMAGING
WIND GUSTS. THE LINE OF STORMS WILL PUSH EASTWARD AND OUT OF THE
AREA BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 15, 3:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
426 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             DWIGHT                  46.30N 96.74W
08/15/2012  E1.00 INCH       RICHLAND           ND   BROADCAST MEDIA

            RELAYED VIA FACEBOOK.

&&

JAM
Local storm report, Aug 15, 3:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
440 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             WAHPETON                46.27N 96.61W
08/15/2012  E1.00 INCH       RICHLAND           ND   BROADCAST MEDIA

            RELAYED VIA FACEBOOK. TIME ESTIMATED FROM RADAR.

&&

JAM
Special weather statement, Aug 15, 3:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
442 PM CDT WED AUG 15 2012

MNZ030-031-040-152245-
EAST OTTER TAIL MN-GRANT MN-WEST OTTER TAIL MN-
442 PM CDT WED AUG 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTER TAIL AND NORTHERN
GRANT COUNTIES UNTIL 545 PM CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF THUNDERSTORMS FROM NEAR PELICAN RAPIDS TO 10 MILES WEST OF
FERGUS FALLS INTO NORTHERN TRAVERSE COUNTY...MOVING TO THE EAST AT
40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
FERGUS FALLS AND WENDELL AROUND 450 PM CDT.
MAPLEWOOD STATE PARK AND EDWARDS AROUND 455 PM CDT.
ELBOW LAKE AND DALTON AROUND 500 PM CDT.
STAR LAKE...UNDERWOOD AND BARRETT AROUND 505 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 58 AROUND 450 PM CDT...AND MILE MARKER 66 AROUND 500 PM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4655 9626 4653 9527 4610 9525 4610 9576
      4591 9575 4586 9624
TIME...MOT...LOC 2141Z 274DEG 34KT 4622 9621

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hubbard

When
August 15, 3:45 PM CST
Where
Hubbard County, 3.13 mi ENE of Becida
Measured
1 in hail
Reported by
Public
Coordinates
47.370, -95.110

Hail, Hubbard

When
August 15, 3:49 PM CST
Where
Hubbard County, 4.43 mi ENE of Becida
Measured
0.88 in hail
Reported by
Public
Coordinates
47.370, -95.080

Hail, Beltrami

When
August 15, 4:08 PM CST
Where
Beltrami County, 0.93 mi W of Hines
Measured
0.75 in hail
Reported by
Public
Coordinates
47.680, -94.650

Hail, Beltrami

When
August 15, 4:10 PM CST
Where
Beltrami County, 0.69 mi N of Hines
Measured
1.75 in hail
Reported by
Public
Coordinates
47.690, -94.630

Most of the hail was quarter to half dollar size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392280, 392281, 392282, 392283.